North Carolina, 2019

Rip Current in North Carolina, May 26, 2019

May 26, 2019 · NWS MHX · 1 event in 1 county or zone

A man died in a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man died in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 26, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, May 26, 1:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
200 PM EDT Sun May 26 2019

.SYNOPSIS...
High pressure will continue off the coast tonight. A cold front
will push south into the region Monday, then quickly retreat
north Tuesday, with very hot temperatures expected across the
area through at least the middle of the week. A cold front is
expected to move into the area Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM Sunday...Sea brz is slowly pushing inland and may
see isold convection develop inland from coast thru early
evening given strong instab, but overall lack of moisture and
forcing will keep majority of region rain free. If any
convection does form could develop quickly given the high cape
values over region, but will rapidly diminish this evening and
expect dry conditions overnight with mdls showing more organized
convection well to the N. Will be another mild night with most
locations dropping to 70 to 75.

&&

.SHORT TERM /MONDAY/...
As of 220 PM Sunday...Backdoor cold front will push S thru most
of the region Mon. Once again overall lack of forcing and
moisture aloft shld keep convection limited. Did cont isold
mention N and just inland from srn cst for enhanced convergence
on front/sea breeze. Will have decent temp gradient Mon with
nrn coast reaching 80 to 85 with developing onshore flow, SW
tier shld see some upr 90s. Dewpts progged to drop in aftn
inland keeping apparent temps mainly aob 100.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 200 PM Sunday...Upper ridging over the Southeast coupled
with surface high pressure offshore will bring hot and mainly
dry conditions through much of the work week. The ridge breaks
down late in the week with a frontal system approaching from the
bringing increasing chances of showers and thunderstorms Friday
through Saturday.

Monday night through Thursday...Upper ridging will be centered
over the deep south with surface high pressure centered
offshore. Models continue to show a series of weak
impulses/remnant convective complexes moving through the NW flow
aloft Monday night into Tuesday with a backdoor front pushing
to srn tier Mon evening which dissipates early Tuesday. The
weak mid level energy combined with convergence along the front
and sea breeze boundaries may be sufficient to trigger isolated
thunderstorms across parts of the area with somewhat better
chances across the northern tier. The upper ridge axis shifts
eastward late Tuesday into Thursday with dry and hot conditions
prevailing.

The main story this week will be the hot temps with 850mb temps
around 17-20C, possibly peaking as high as 23C Wednesday as
fcst in the 00z ECMWF. The front dissipates by Tuesday with
highs expected in the mid to upper 90 inland to mid to upper 80s
beaches. The heat peaks Wed with highs around 100 inland to low
to mid 90s beaches, then the upper ridge begins to slide
offshore Thursday with high in the upper 90s inland to mid/upper
80s along the beaches.

Friday and Saturday...The upper ridge slides offshore late in
the week with near zonal flow developing across the eastern
CONUS. A dampening shortwave trough and surface frontal boundary
approach from the west bringing increased chances of showers and
thunderstorms across Eastern NC. There are some significant
model differences on timing and amount of precip, so will keep
PoPs to slight chance or low chance. Temps will not be quite as
hot as earlier in the week but still well above average with
highs in the upper 80s to lower 90s inland and mid 80s along the
coast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 1230 PM Sunday...VFR expected to dominate thru pd. An
isold shra/tsra poss on sea breeze over ern tier this aftn but
cvrg too limited to mention in tafs. Overnight decent
temp/dewpt spread shld preclude any fog and guidance shows no
stratus developing. On Mon backdoor front will sag S thru most
of the region however lack of forcing and moisture shld limit
convection to isold cvrg if any.

Long Term /Monday night through Fri/...
As of 200 PM Sunday...Upper ridging will keep generally dry and
hot conditions across the area this week with pred VFR
conditions expected. Cannot rule out a widely scattered shower
Tuesday as weak impulses ride over the ridge but coverage
expected to be minimal. Early morning fog chances also look
minimal but cannot completely rule out patchy late night/early
morning fog or stratus.

&&

.MARINE...
Short Term /Tonight and Mon/...
As of 220 PM Sunday...Weak cold front will approach from the N
tonight then push S thru most of the region Mon. Ahead of the
front tonight expect SSW winds 10 to 20 kts...highest all wtrs
this evening then mainly srn half late. As front pushed S Mon
will see winds become NNE in its wake at mainly 10 to 15 kts
with some gusts 15 to 20. Over far srn tier front wl likely
slow and may have hard time pushing S as sea brz develops.

Seas mainly 2 to 4 feet however will see some 5 footers...mainly
out wtrs off OBX.

Long Term /Monday night through Friday/...
As of 200 PM Sunday...A backdoor front will dissipate Monday
night into Tuesday while high pressure remains centered offshore
through the period. Winds Tuesday veer to S around 10-15 kt by
afternoon, then becoming SW Tuesday night into Wednesday. SW
winds increase to 15-20 kt late Wednesday through Thursday as
gradients tighten ahead of an approaching cold front. Small
craft conditions will be possible late in the day Thursday and
into Friday, as winds increase to 20-25 kts out of the SW. Seas
subside to 2-4 ft Tuesday and Wednesday. Seas begin to build
back to 3-5 ft Thursday, with some 6 foot seas possible by
Friday.

&&

.CLIMATE...
Record or near record warmth is expected for much of the week.

Record High temps for 5/26 (Sunday)

LOCATION       TEMP/YEAR
New Bern       100/1953   (KEWN ASOS)
Cape Hatteras   88/1962   (KHSE ASOS)
Greenville      99/1927   (COOP - Not KPGV AWOS)
Morehead City   96/1953   (COOP - Not KMRH ASOS)
Kinston         96/2011   (COOP - Not KISO AWOS)
Jacksonville    94/2004   (KNCA ASOS)

Record High temps for 5/27 (Monday)

LOCATION       TEMP/YEAR
New Bern        96/1989  (KEWN ASOS)
Cape Hatteras   86/2004  (KHSE ASOS)
Greenville      96/1962  (COOP - Not KPGV AWOS)
Morehead City   88/2006  (COOP - Not KMRH ASOS)
Kinston         96/2011  (COOP - Not KISO AWOS)
Jacksonville    97/1989  (KNCA ASOS)

Record High temps for 5/28 (Tuesday)

LOCATION       TEMP/YEAR
New Bern        93/2014  (KEWN ASOS)
Cape Hatteras   87/1991  (KHSE ASOS)
Greenville      97/1916  (COOP - Not KPGV AWOS)
Morehead City   88/2006  (COOP - Not KMRH ASOS)
Kinston         93/2004  (COOP - Not KISO AWOS)
Jacksonville    95/1967  (KNCA ASOS)

Record High temps for 5/29 (Wednesday)

LOCATION       TEMP/YEAR
New Bern        95/1982  (KEWN ASOS)
Cape Hatteras   91/1991  (KHSE ASOS)
Greenville      95/1918  (COOP - Not KPGV AWOS)
Morehead City   92/1991  (COOP - Not KMRH ASOS)
Kinston         93/1991  (COOP - Not KISO AWOS)
Jacksonville    94/1967  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for
     NCZ203>205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...SK/SGK
AVIATION...RF/SGK
MARINE...RF/SGK
CLIMATE...MHX
Hazardous weather outlook, May 26, 9:39 AM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1039 AM EDT Sun May 26 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-271445-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
1039 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the upper 90s to 100 degrees Monday through
Thursday will result in heat indices in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-271445-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
1039 AM EDT Sun May 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the upper 80s to around 90 degrees will result
in heat index values of around 100 degrees at times for Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-271445-
West Carteret-East Carteret-Coastal Onslow-
1039 AM EDT Sun May 26 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures in the upper 80s to mid 90s will result in heat
index values of around 100 degrees at times for Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, West Carteret

When
May 26, 2:00 PM EST
Where
West Carteret forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

A man died in a rip current. There were others caught in the rip current, but they all survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, West Carteret2019-05-2638MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816899.